Recurrent escitalopram-induced hyponatremia in an elderly woman with dementia with Lewy bodies

Po Hsin Tsai, Hsi Chung Chen, Shih Cheng Liao, Mei Chih Meg Tseng, Ming Been Lee

Research output: Contribution to journalArticlepeer-review

8 Citations (Scopus)

Abstract

We report the development of hyponatremia following initiation of escitalopram therapy in a 73-year-old woman. The patient, with a history of dementia with Lewy bodies, had presented with multiple neuropsychiatric symptoms. Within 2 months of escitalopram, she became delirious with a serum sodium level of 122 mmol/L. After discontinuation of escitalopram, her consciousness improved with resolving hyponatremia. Delirium and hyponatremia (122 mmol/L), however, recurred after escitalopram was rechallenged. Apart from eight other cases to date, this is the only one with recurrent hyponatremia. Rechallenge of the same antidepressant is discouraged especially in patients at risk of developing hyponatremia.

Original languageEnglish
Pages (from-to)101.e5-101.e7
JournalGeneral Hospital Psychiatry
Volume34
Issue number1
DOIs
Publication statusPublished - Jan 2012

Keywords

  • Dementia
  • Escitalopram
  • Hyponatremia
  • Inappropriate ADH syndrome
  • Selective serotonin reuptake inhibitors

ASJC Scopus subject areas

  • Psychiatry and Mental health

Fingerprint Dive into the research topics of 'Recurrent escitalopram-induced hyponatremia in an elderly woman with dementia with Lewy bodies'. Together they form a unique fingerprint.

Cite this